Alert archive / Michigan / Areal Flood Warnings in 2021

Areal Flood Warning 4, NWS Grand Rapids, MI

July 17, 2021Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this areal flood warning at Jul 17, 2021, 4:08 AM EDT for Kalamazoo County, Michigan. It was in force for 5 hr. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2021, 4:08 AM EDT (08:08 UTC)
Expired
Jul 17, 2021, 9:28 AM EDT
In force
5 hr
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Flood severity
None

County Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 63 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:39 AM EDTHEAVY RAIN 3.21 Ese Westwood, MI4 HOUR TOTAL. PERSONAL WEATHER STATION KMIKALAM134.
Jul 17, 4:39 AM EDTHEAVY RAIN 4.321 Ese Parchment, MI3 HOUR 30 MINUTE TOTAL. PERSONAL WEATHER STATION KMIKALAM133.
Jul 17, 4:39 AM EDTHEAVY RAIN 4.41Parchment, MI3 HOUR 20 MINUTE TOTAL. PERSONAL WEATHER STATION KMIKALAM98.
Jul 17, 4:54 AM EDTHEAVY RAIN 3.671 Ssw Parchment, MI4 HOUR TOTAL. PERSONAL WEATHER STATION KMIKALAM120.
Jul 17, 4:54 AM EDTHEAVY RAIN 4.041 Nne Eastwood, MI3 HOUR TOTAL. PERSONAL WEATHER STATION KMIKALAM109.
Jul 17, 4:59 AM EDTHEAVY RAIN 3.483 S Cooper, MI3 HOUR 30 MINUTE TOTAL. PERSONAL WEATHER STATION KMIKALAM139.
Jul 17, 4:59 AM EDTHEAVY RAIN 4.121 Ne Parchment, MI4 HOUR TOTAL. PERSONAL WEATHER STATION KMIKALAM104.
Jul 17, 5:29 AM EDTHEAVY RAIN 3.191 Sse Cooper, MI4 HOUR TOTAL. PERSONAL WEATHER STATION KMIKALAM116.
Jul 17, 5:29 AM EDTHEAVY RAIN 4.061 N Westwood, MI4 HOUR 30 MINUTE TOTAL. PERSONAL WEATHER STATION KMIKALAM38.
Jul 17, 5:29 AM EDTHEAVY RAIN 4.61Parchment, MIUPDATED AMOUNT. 4 HOUR TOTAL. PERSONAL WEATHER STATION KMIKALAM98.
Jul 17, 5:34 AM EDTHEAVY RAIN 4.551 Ese Parchment, MIUPDATED AMOUNT. 4 HOUR 30 MINUTE TOTAL. PERSONAL WEATHER STATION KMIKALAM133.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

179 
WGUS43 KGRR 170808
FLWGRR

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Grand Rapids MI
408 AM EDT Sat Jul 17 2021

MIC077-171400-
/O.NEW.KGRR.FA.W.0004.210717T0808Z-210717T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kalamazoo MI-
408 AM EDT Sat Jul 17 2021

The National Weather Service in Grand Rapids has issued a

* Flood Warning for...
  Northwestern Kalamazoo County in southwestern Michigan...

* Until 1000 AM EDT.

* At 408 AM EDT, Radar and automated rain gauges 3 to 4 inches of 
  rain has fallen in the Kalamazoo, Westwood, Eastwood, and 
  Parchment areas within the last two hours. Flooding is expected in 
  the warned area.

Some locations that will experience flooding include...
  Kalamazoo, Westwood, Eastwood, Parchment, Alamo, and Cooper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you 
can do so safely. Do not drive through flooded roads.

&&

LAT...LON 4225 8557 4228 8551 4236 8547 4240 8556
      4241 8569 4239 8575 4229 8569

$$

CAS
2 follow-up statements
873 
WGUS83 KGRR 170930
FLSGRR

Flood Statement
National Weather Service Grand Rapids MI
530 AM EDT Sat Jul 17 2021

MIC077-171400-
/O.CON.KGRR.FA.W.0004.000000T0000Z-210717T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kalamazoo MI-
530 AM EDT Sat Jul 17 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING FOR 
NORTHWESTERN KALAMAZOO COUNTY...

At 530 AM EDT, Radar and automated rain gauges indicate 3 to 4 and a 
half inches of rain has fallen since 1 AM in portions of Kalamazoo, 
Westwood, Eastwood, Northwood, Parchment, and Cooper. Reports of 
road and basement flooding have been received.

Some locations that are experiencing or may experience flooding 
include...
  Kalamazoo, Eastwood, Parchment, Northwood, Westwood, Comstock 
  Northwest, Alamo, and Cooper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you 
can do so safely. Do not drive through flooded roads.

&&

LAT...LON 4225 8557 4228 8551 4236 8547 4240 8556
      4241 8569 4239 8575 4229 8569

$$

CAS
201 
WGUS83 KGRR 171328
FLSGRR

Flood Statement
National Weather Service Grand Rapids MI
928 AM EDT Sat Jul 17 2021

MIC077-171338-
/O.CAN.KGRR.FA.W.0004.000000T0000Z-210717T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kalamazoo MI-
928 AM EDT Sat Jul 17 2021

...FLOOD WARNING IS CANCELLED FOR NORTHWESTERN KALAMAZOO COUNTY...

The heavy rain has ended. Law enforcement indicates that no flooding 
is occurring across the county.

LAT...LON 4225 8557 4228 8551 4236 8547 4240 8556
      4241 8569 4239 8575 4229 8569

$$

NJJ

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this areal flood warning went out at Jul 17, 3:27 AM EDT, 41 minutes earlier.

Area forecast discussion, Jul 17, 3:27 AM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
327 AM EDT Sat Jul 17 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 327 AM EDT Sat Jul 17 2021

- Lingering showers in Southwest Michigan today

- Temperatures next week varying around normal with a couple
  chances for rain

&&

.DISCUSSION...(Today through next Friday)
Issued at 327 AM EDT Sat Jul 17 2021

-- Lingering showers in Southwest Michigan today --

Showers with some pretty decent rainfall rates of 2 inches in less
than 2 hours continue south of I-96. This is a result of moist
air around 850 mb lingering or even slowly advecting north
underneath the upper level trough that is overhead this morning,
maintaining some modest elevated instability. Models want to
diminish these showers this morning before popping up a few
diurnal isolated cells in southwest Michigan near Kalamazoo this
afternoon before drier low-level air advects in from the
northeast. Whether or not the showers stop redeveloping in
southwest Michigan today, it still looks to be quite cloudy until
later in the afternoon, in contrast to areas north of I-96 or
M-46 where it will be mostly sunny and warmer (though with lower
dew points).

-- Temperatures next week varying around normal with a couple
  chances for rain --

Our upper level flow will be primarily from the northwest during
the upcoming week, between the anticyclone and heat dome over the
Intermountain West and a tendency for troughing over
Ontario/Quebec. As such, with passing waves in the flow pattern,
we will tend to alternate between warm (but not overly hot) air
peeling off toward us from the northern Plains, and cooler (but
not overly cold) air from cold fronts arriving from the north-
northeast. The two main signals in the ensembles for showers or
storms are Tuesday afternoon/night and between Thursday afternoon
and Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 157 AM EDT Sat Jul 17 2021

Rain showers with local IFR visibility may continue for much of
the morning in southwest Michigan, as an upper-level trough
overhead maintains modest instability where adequate low-level
moisture is present. Otherwise, pretty solid IFR ceilings
affecting AZO, BTL, and JXN this morning will gradually lift
around mid day, and an afternoon shower around AZO or BTL is still
possible.

&&

.MARINE...
Issued at 327 AM EDT Sat Jul 17 2021

Benign winds and waves on Lake Michigan are expected through at
least the middle of the upcoming week. The Port Sheldon buoy is
measuring fairly warm water in the 60s down to a depth of 50 feet.
The hope is that despite the wind direction being favorable for
upwelling, the wind speeds and thus water transport westward
should be pretty minor, so beach water temperatures (in the upper
60s as reported on Friday) will be resilient through the weekend.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...CAS
DISCUSSION...CAS
AVIATION...CAS
MARINE...CAS
Hazardous weather outlook, Jul 16, 8:47 PM EDT, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
847 PM EDT Fri Jul 16 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-180100-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
847 PM EDT Fri Jul 16 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-180100-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
847 PM EDT Fri Jul 16 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:58 AM EDTAreal Flood AdvisoryGRRBarry5 hr
Jul 17, 3:34 AM EDTAreal Flood AdvisoryGRRKalamazoo34 min

Nearby

Areal Flood Warnings in Michigan, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.